CSN Login
Members Online: 14

Has anyone had reactions so fast to treatment?

LauraandLarry's picture
LauraandLarry
Posts: 184
Joined: Sep 2012

Larry started treatment at Karmanos. 8 Hour infusion Cistplatin and 96 hour 5FU. He started last Tuesday along with radiation. He will do 3 weeks off, 4 cycles. Then after recovery he will go to U of M, Dr Orringer for surgery. He is already having so many side effects. Nausea, exhausted, mouth sores, and voice is fading. He is going to stop taking Zofran today to see if this helps with nausea and stomach cramping (against Drs advice).

chihuahua5
Posts: 17
Joined: Oct 2012

Sorry to hear your husband is having so many side effects but nice to meet a fellow Karmanos patient.

My treatment was the same as your husband's, 8 hour infusion of cistplatin and the 96 hour FU5 pack.

I got mouth sores after the first treatment, but they have some really good medicine to gargle with that clears up the mouth sores and numbs the mouth making it easier to eat.

I didn't get the nausea and exhaustion until after my second treatment. I took Zofran as well as Compazine which seemed to help somewhat but was unable to eat for a couple of days because of the nausea. Is he also taking Compazine? After that I didn't have problems from the chemo but did have a bunch of other side affects from the radiation. Is he also getting radiation?

JoAnn

LauraandLarry's picture
LauraandLarry
Posts: 184
Joined: Sep 2012

Thank you, yes he doing radiation. No they have not given him Compazine. I asked about it but she said they didn't want to add another medicine at this time. He also has suffered terribly from hiccups which he is taking Baclofen for. What a journey!

paul61's picture
paul61
Posts: 1103
Joined: Apr 2010

Unfortunately mouth sores are fairly common with 5 FU chemotherapy. There are a number of medications that help. Your oncologist should be able to prescribe a mouthwash and other medications to improve that area.

Nausea can be a difficult issue to deal with but, again, your oncologist should be prescribing medications to deal with most of it. I found Emend to be very helpful. They gave me Emend by IV prior to my Cisplatin infusion and then tablets to take two days following my infusion along with other meds to handle breakthrough nausea.

Dehydration can also be an issue with chemotherapy that can cause nausea, fatigue, and dizziness. I ended up in the ER for IV hydration after my first cycle of chemotherapy because I just was not getting enough fluid to remain adequately hydrated.

My oncologist had an "on call" nurse that we would discuss side effects with and she would send prescriptions as needed to our local drug store.

Best Regards,

Paul Adams
McCormick, South Carolina

DX 10/22/2009 T2N1M0 Stage IIB
12/03/2009 Ivor Lewis
2/8 through 6/14/2010 Adjuvant Chemo Cisplatin, Epirubicin, 5 FU
Two year survivor

Life may not be the party we hoped for, but while we are here we might as well dance!

Josie60's picture
Josie60
Posts: 81
Joined: Jul 2012

I finished my 1st round of 96 hour 5 fu and cisplatin last Friday. Sat I ended up in the hospital because of dehydration and vomiting and will get released tomorrow. I got so weak on Saturday I passed out. We are still trying to control the erps that happen mainly at night. They have been giving me compiazine, zofran and regland ( probably misspelled)

'i was also given the Emend IV infusion at the start of the treatment which helped for that week. No mouth sores yet. Thankfully. I'm having enough problems getting calories in as it is.

I go home with a week of PTN nourishment

LauraandLarry's picture
LauraandLarry
Posts: 184
Joined: Sep 2012

So sorry that you had tone hospitalized. I fear that we may be headed in that direction as well. Hope you get home soon! He really is trying to drink, however not getting much down .

LauraandLarry's picture
LauraandLarry
Posts: 184
Joined: Sep 2012

Paul , thank you. Yes the dr did prescribe some oral meds, the pharmac will have it tomorrow. Karmanis has been great all in all. The dr is a little wushu washy now and then. One day she says it's too early to feel this way and the next day she will say its normal for some people. Most people say that next week will be worse...who knows!

Lynn_Paul
Posts: 22
Joined: Sep 2011

Get IV fluids. It will help. Most oncologists can do this at their offices. When we realized how much it helped, we set up a schedule to go 2 or 3 times a week during my husbands treatments. More than once he could barely make it in to the office, we had to use a wheelchair, after the fluids he felt good. It's worth a try.
Lynn

jgwright's picture
jgwright
Posts: 252
Joined: Oct 2011

Hi, everyone... I'm still around... I was on the 5FU pump for 3 weeks straight a couple of weeks apart. The first time I had thrush, terrible mouth sores that turned my mouth into hamburger. The second time, a friend introduced me to Tahitian Noni juice. About $40 a bottle, which at 4 ounces a day lasted about 15 days. But anyway no mouth sores the second time around. Was the juice what did the job? I dunno, but I'm afraid to stop using it now. It is supposed to help support your immune system. Seems to, at least for me.

Sadly, the chemo, both times, did nothing for the tumors, so at present, the doctors have given up. So... Here I go into the weird world of Alternative Medicine...

--Jerry

Amjosmom's picture
Amjosmom
Posts: 231
Joined: Jun 2012

Alternative medicine in combo with chemo is probably the only thing that is keeping my Pops alive. I know people have many different opinions about it, but for us, IT WORKS!! Hang in there, Jerry. It ain't over 'til it's over... and it AIN'T OVER!!

TerryV's picture
TerryV
Posts: 915
Joined: Jul 2011

Jerry,

You are never far from my thoughts. I'm sorry that the latest round of chemo didn't give you the hoped for outcome.

I'm sure you have an aggressive team of docs. They must be working to come up with something new to try. And bless you for being open to trying new things. You never know -you might find the one that makes the difference for you.

Sending much mojo and lots of prayers your way.

Terry

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network